Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 285, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2003, 5:14 PM CDT for Gage County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 19, 2003, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Gage County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 192214 SVROAX NEC067-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 514 PM CDT TUE AUG 19 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAGE COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF BEATRICE * UNTIL 545 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WIND 6 MILES EAST OF BEATRICE... MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ADAMS WYMORE IN SOUTHERN GAGE COUNTY REPORTED 60 TO 70 MPH WINDS AT 510 PM CDT. DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4025 9680 4012 9663 4038 9644 4053 9661 $$ FOBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:51 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 19, 2:51 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 251 PM CDT TUE AUG 19 2003 RAIN CHANCES THROUGH THURSDAY MORNING CONTINUE TO BE MAIN FORECAST CONCERN. SIMILAR SYNOPTIC SITUATION IS IN PLACE TODAY AS WE HAD YESTERDAY. HOWEVER HEATING HAS BEEN LIMITED DUE TO MORNING CONVECTION AND CLOUD DEBRIS. BUT STILL AREAS OVER SOUTHEAST NEBRASKA HAVE WARMED UP TO NEAR 100...AND SOME CONVECTION HAS BEGUN OVER NORTHEAST KANSAS MOVING INTO SOUTHEAST NEBRASKA. UPPER LOW WAS NOTED ON WATER VAPOR IMAGERY MOVING THROUGH WESTERN SD AND THE NEBRASKA PANHANDLE. MOISTURE PLUME FROM SUB TROPICS WAS STREAMING NORTH TO THE EAST OF THIS FEATURE...AND AN EMBEDDED SHORTWAVE/JETLET WAS PUNCHING INTO WESTERN KANSAS. THESE UPPER FEATURES COMBINED WITH LOW LEVEL INSTABILITY POINT TO ANOTHER ROUND OF CONVECTION THIS EVENING WHICH COULD LINGER WELL PAST MIDNIGHT. IN FACT...WILL HAVE CHANCES FOR RAIN UNTIL UPPER LOW MOVES TO THE EAST WEDNESDAY NIGHT AND THURSDAY MORNING. CAPES WERE RUNNING IN THE 3000 TO 4000 J/KG RANGE IN THE WARM SECTOR OVER EASTERN KANSAS AND SOUTHEAST NEBRASKA. WITH CONVECTION ALREADY FIRING...EXPECT SOME STRONG TO SEVERE STORMS TO DEVELOP WITH HIGH DEW POINT DEPRESSIONS INDICATING DAMAGING WIND EVENT LIKELY. STORMS SHOULD MOVE NORTH-NORTHEAST RUNNING INTO SLIGHTLY COOLER AIR...BUT HIGH DEW POINTS SUGGEST SEVERE THREAT WILL SPREAD ACROSS MUCH OF THE CWA THROUGH THE EVENING. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AS UPPER LOW MOVES CLOSER WITH STEEPENING LAPSE RATES OVER SURFACE TEMPS AGAIN APPROACHING THE 95 TO 100 DEGREE RANGE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LEFT OVER BOUNDARIES FROM OVERNIGHT CONVECTION WILL HAVE TO BE CONSIDERED FOR PLACEMENT OF BEST POPS TOMORROW. WILL END PRECIP THURSDAY MORNING AS UPPER TROUGH/LOW WILL BE EAST BY THEN...AND SURFACE FRONT WILL BE EXITING WESTERN IOWA. 850 TEMPS DROP SEVERAL DEGREES BY THURSDAY AFTERNOON AND EVENING...BUT PLENTY OF SUNSHINE WILL OFFSET MOST OF THE SYNOPTIC COOLING. DRY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A BRIEF PERIOD OF LOWER HUMIDITIES. HIGH PRESSURE SETTLING OVERHEAD ON FRIDAY SHOULD PROVIDE FOR THE COOLEST DAY OF THE FORECAST WITH TEMPERATURES NUDGING UP A COUPLE OF DEGREES PER DAY THROUGH SUNDAY. NEXT UPPER WAVE/SURFACE BOUNDARY THREATENS TO MOVE INTO THE REGION MONDAY AND TUESDAY. GFS SHOWS THIS SYSTEM NOT MAKING IT TOO FAR INTO THE CWA...AND WAS WEIGHTED HEAVILY IN THE DRY FORECAST MONDAY AND TUESDAY BASED ON NEARLY ZONAL UPPER FLOW REGIME NOT DRIVING FRONTAL SYSTEM SOUTH. .OMA...NONE. DERGAN
Hazardous weather outlook, Aug 19, 4:30 PM CDT, 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THUNDERSTORMS WILL ONCE AGAIN RUMBLE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. SOME STORMS WILL PROBABLY BECOME SEVERE...MAINLY SOUTH OF THE LINE FROM MAPLETON IOWA TO COLUMBUS. THE PRIMARY HAZARDS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. A COMPLEX STORM SYSTEM OVER THE NEBRASKA PANHANDLE WILL TRACK NORTHEAST INTO SOUTH DAKOTA TONIGHT. DEEP MOISTURE REMAINS IN PLACE ACROSS THE AREA AND WILL PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH A FEW STORMS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AS THIS STORM SYSTEM MOVES INTO IOWA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. DEE
In the hours before
Local storm report, Aug 19, 2:07 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.Local storm report, Aug 19, 2:09 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
209 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1 NE WILBER NE 70 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 W WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS TREES BROKEN
AND DOWNED. REPORTED
BY EMERGENCY MANAGEMENT.
0417 PM WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS LARGE TREE
LIMBS BROKEN, SERVERAL
LARGE TREES BLOWN DOWN
AND STREET FLOODING.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 2 NW WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE TREES UPROOTED AND
BRANCHES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM FRIEND NE 68 MPH TSTM GUST
08/18/03 SALINE ROOF BLOWN OFF ONE
BUSINESS IN DOWNTOWN
AREA. ROOF 60 X 60.
REPORTED BY EMERGENCY
MANAGEMENT.
0420 PM WILBER NE 65 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0427 PM WILBER NE 66 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM LINCOLN NE 60 MPH TSTM GUST
08/18/03 LANCASTER TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.
0513 PM 1 NE WAVERLY NE 60 MPH TSTM GUST
08/18/03 LANCASTER REPORTED BY STORM
SPOTTER.
0527 PM 2 N BELLWOOD NE 60 MPH TSTM GUST
08/18/03 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0545 PM WEST PT NE 60 MPH TSTM GUST
08/18/03 CUMING TREES AND POWER LINES
DOWN.
WEST POINT AND
BANCROFT. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0545 PM SCRIBNER NE WIND DAMAGE
08/18/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
0610 PM 6 NE OAKLAND NE WIND DAMAGE
08/18/03 BURT LOTS OF 4-5 INCH
DIAMETER LIMBS
DOWN,
PLUS A PICNIC TABLE
RIPPED
UP AND BLOWN
AWAY. REPORTED BY PUBLIC.
0613 PM 3 N TEKAMAH NE 60 MPH TSTM GUST
08/18/03 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM 5 W DECATUR NE WIND DAMAGE
08/18/03 BURT LARGE TREE BLOCKING HWY
51. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM 8 NW WHITING IA 60 MPH TSTM GUST
08/18/03 MONONA REPORTED BY PUBLIC.Local storm report, Aug 19, 3:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 2 NE THURMAN IA .88 INCH HAIL
08/19/03 FREMONT REPORTED BY PUBLIC.Local storm report, Aug 19, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 2 SE VIRGINIA NE WIND DAMAGE
08/19/03 GAGE BUILDINGS FLATTENED.
REPORTED BY EMERGENCY
MANAGEMENT.
0410 PM AUBURN NE WIND DAMAGE
08/19/03 NEMAHA TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0410 PM JOHNSON NE 60 MPH TSTM GUST
08/19/03 NEMAHA TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0420 PM AUBURN NE .75 INCH HAIL
08/19/03 NEMAHA REPORTED BY STORM
SPOTTER.
0420 PM BROWNVILLE NE 60 MPH TSTM GUST
08/19/03 NEMAHA REPORTED BY STORM
SPOTTER.
0430 PM AUBURN NE WIND DAMAGE
08/19/03 NEMAHA TREES AND POWER LINES
DOWN EVERYWHERE IN THE
SOUTHWEST PORTION OF
AUBURN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 28 min |
| Aug 19, 3:14 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 31 min |
| Aug 19, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 31 min |
| Aug 19, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 42 min |
| Aug 19, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.